Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 1:43 AM CDT for 4 counties in South Dakota. It was in force for 47 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 1:43 AM CDT (06:43 UTC)
- Expired
- Aug 28, 2018, 2:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD
The radar
The Sioux Falls radar (KFSD), 31 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:05 AM CDT | HAIL 1.75 | 1 Ne Wall Lake, SD | HAIL STRIPPED LEAVES FROM TREES. SOCIAL MEDIA VIDEO. THE DURATION OF THE HAIL EVENT WAS 5 MINUTES. |
| Aug 28, 2:12 AM CDT | HAIL 1.25 | 5 W Sioux Falls, SD | |
| Aug 28, 2:12 AM CDT | HAIL 1.75 | 5 E Wall Lake, SD | |
| Aug 28, 2:14 AM CDT | HAIL 1 | 5 W Sioux Falls, SD | |
| Aug 28, 2:15 AM CDT | HAIL 1.5 | 5 W Sioux Falls, SD | |
| Aug 28, 2:19 AM CDT | HAIL 1 | 1 W Sioux Falls, SD | THE DURATION OF THE HAIL EVENT WAS 3 MINUTES. |
| Aug 28, 2:20 AM CDT | HAIL 1.25 | 1 Ese Sioux Falls, SD | |
| Aug 28, 2:20 AM CDT | HAIL 1.5 | 1 Ene Sioux Falls, SD | |
| Aug 28, 2:22 AM CDT | HAIL 1.75 | 2 E Sioux Falls, SD | QUARTER TO GOLF BALL SIZE HAIL. |
| Aug 28, 2:23 AM CDT | HAIL 1.75 | 2 E Sioux Falls, SD | MAINLY QUARTER TO HALF DOLLAR HAIL, WITH A FEW GOLF BALL SIZE STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
608
WUUS53 KFSD 280643
SVRFSD
SDC083-087-099-125-280730-
/O.NEW.KFSD.SV.W.0148.180828T0643Z-180828T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
143 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Minnehaha County in southeastern South Dakota...
Northwestern Lincoln County in southeastern South Dakota...
Southeastern McCook County in southeastern South Dakota...
Northern Turner County in southeastern South Dakota...
* Until 230 AM CDT.
* At 143 AM CDT, a severe thunderstorm was located over Dolton, or 10
miles southwest of Lake Vermillion State Recreation Area, moving
east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Monroe around 150 AM CDT.
Hartford and Wall Lake around 210 AM CDT.
Tea around 215 AM CDT.
Sioux Falls and Harrisburg around 225 AM CDT.
Lake Alvin State Recreation Area around 230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4340 9739 4354 9740 4367 9665 4343 9661
TIME...MOT...LOC 0643Z 264DEG 38KT 4350 9733
HAIL...1.25IN
WIND...60MPH
$$
Hanko3 follow-up statements
299
WWUS53 KFSD 280702
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
202 AM CDT TUE AUG 28 2018
SDC087-280711-
/O.CAN.KFSD.SV.W.0148.000000T0000Z-180828T0730Z/
McCook SD-
202 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCOOK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4344 9712 4355 9712 4362 9664 4343 9661
TIME...MOT...LOC 0701Z 266DEG 42KT 4349 9703
$$
SDC083-099-125-280730-
/O.CON.KFSD.SV.W.0148.000000T0000Z-180828T0730Z/
Minnehaha SD-Lincoln SD-Turner SD-
202 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN MINNEHAHA...NORTHWESTERN LINCOLN AND NORTHEASTERN
TURNER COUNTIES...
At 201 AM CDT, a severe thunderstorm was located near Wall Lake, or 8
miles northeast of Parker, moving east at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wall Lake around 205 AM CDT.
Tea around 215 AM CDT.
West side of Sioux Falls around 215 AM CDT.
Sioux Falls and Harrisburg around 220 AM CDT.
Lake Alvin State Recreation Area around 225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4344 9712 4355 9712 4362 9664 4343 9661
TIME...MOT...LOC 0701Z 266DEG 42KT 4349 9703
HAIL...1.25IN
WIND...60MPH
$$
Hanko016
WWUS53 KFSD 280708
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
208 AM CDT TUE AUG 28 2018
SDC083-099-125-280730-
/O.CON.KFSD.SV.W.0148.000000T0000Z-180828T0730Z/
Minnehaha SD-Lincoln SD-Turner SD-
208 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL MINNEHAHA...NORTHWESTERN LINCOLN AND NORTHEASTERN
TURNER COUNTIES...
At 206 AM CDT, a severe thunderstorm was located over Wall Lake, or
11 miles west of Sioux Falls, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
The west side of Sioux Falls at 215 AM CDT.
Sioux Falls around 220 AM CDT
The east side of Sioux Falls at 225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4347 9699 4356 9702 4362 9664 4347 9662
TIME...MOT...LOC 0706Z 264DEG 38KT 4350 9694
HAIL...1.75IN
WIND...60MPH
$$
Hanko312
WWUS53 KFSD 280721
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
221 AM CDT TUE AUG 28 2018
SDC083-125-280729-
/O.CAN.KFSD.SV.W.0148.000000T0000Z-180828T0730Z/
Lincoln SD-Turner SD-
221 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINCOLN AND
NORTHEASTERN TURNER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4350 9685 4358 9687 4362 9664 4350 9662
TIME...MOT...LOC 0719Z 257DEG 39KT 4354 9674
$$
SDC099-280730-
/O.CON.KFSD.SV.W.0148.000000T0000Z-180828T0730Z/
Minnehaha SD-
221 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTH CENTRAL MINNEHAHA COUNTY...
At 219 AM CDT, a severe thunderstorm was located over Sioux Falls,
moving east at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. At 219 AM CDT quarter sized hail was reported
in central Sioux Falls.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over Sioux Falls and mainly
rural areas of south central Minnehaha County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9685 4358 9687 4362 9664 4350 9662
TIME...MOT...LOC 0719Z 257DEG 39KT 4354 9674
HAIL...1.25IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:04 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 27, 11:04 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1104 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 33 min |
| Aug 28, 1:07 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 38 min |
| Aug 28, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 18 min |
| Aug 28, 2:37 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 38 min |
| Aug 28, 3:08 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Turner, Yankton | 52 min |
| Aug 28, 3:20 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 40 min |
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.